[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 174.129.163.89. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
December 11, 1937

MENTAL DISTURBANCES FROM ATROPINE OR NOVATROPINE GIVEN TO SUBJECTS UNDER THE INFLUENCE OF INSULIN

Author Affiliations

San Francisco.

JAMA. 1937;109(24):2006. doi:10.1001/jama.1937.02780500062027

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  Though Dr. J. P. Quigley's article (The Journal, October 23, p. 1363) is of value in offering pharmacologic evidence for the clinical effectiveness of belladonna derivatives in idiopathic hypoglycemia, his "warning against the administration of atropine preparations" in these conditions, based on observations interpreted as delayed synergistic action, is not justified. Aside from the facts that idiopathic hypoglycemia, most frequently, is not due to hyperinsulinism, and that the transitory beneficial action of belladonna derivatives on hypoglycemic manifestations would naturally be followed by an aggravation of the preceding condition as the effect of the drug wore off, doses of atropine or novatropine respectively greater than 1/100 grain (0.65 mg.) or 1/25 grain (2.5 mg.) under no circumstances can be considered "moderate." When average doses of belladonna derivatives by mouth are not infrequently followed by dryness and dilatation of the pupils, surely subcutaneous doses of atropine as large as

First Page Preview View Large
First page PDF preview
First page PDF preview
×